Alert archive / Tennessee / Wind Advisories in 2018

Wind Advisory 10, NWS Morristown, TN

April 14, 20188 counties in Tennessee; Wise County, City of Norton, Virginia

NWS Morristown, TN issued this wind advisory at Apr 14, 2018, 3:19 PM EDT for 8 counties in Tennessee; Wise County, City of Norton, Virginia. It took effect at Apr 15, 2018, 2:00 AM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Apr 14, 2018, 3:19 PM EDT (19:19 UTC)
In effect from
Apr 15, 2018, 2:00 AM EDT
Expired
Apr 15, 2018, 3:00 PM EDT
In force
13 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN, City of Norton, VA, Wise County, VA

The radar

The Knoxville radar (KMRX), 42 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.3 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

897 
WWUS74 KMRX 141919
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
319 PM EDT Sat Apr 14 2018

...Windy Conditions Expected Across the Higher Elevations of the
Tennessee and North Carolina Border...

.A slow moving storm system impacting the eastern half of the
nation will produce strong southerly mountaintop winds beginning 
late tonight and into Sunday afternoon. 

TNZ018-041-043-045-047-072-074-087-VAZ002-150800-
/O.NEW.KMRX.WI.Y.0010.180415T0600Z-180415T1900Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-Wise-
Including the cities of Mountain City, Cosby, Cedar Creek, Erwin,
Roan Mountain, Cades Cove, Gatlinburg, Coker Creek, Wise, 
and Norton
319 PM EDT Sat Apr 14 2018

...WIND ADVISORY IN EFFECT FROM 2 AM TO 3 PM EDT SUNDAY...

The National Weather Service in Morristown has issued a Wind
Advisory, which is in effect from 2 AM to 3 PM EDT Sunday. 

* EVENT...South winds of 20 to 30 mph with gusts to 45 mph.

* TIMING...2 AM Sunday morning until 3 PM Sunday afternoon.

* IMPACTS...These winds may down trees or tree limbs, as well as
  power lines. Loose outdoor objects should be secured.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
2 follow-up statements
650 
WWUS74 KMRX 150142
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
942 PM EDT Sat Apr 14 2018

...Windy Conditions Expected Across the Higher Elevations of the
Tennessee and North Carolina Border...

.A slow moving storm system impacting the eastern half of the
nation will produce strong southerly mountaintop winds beginning
late tonight and into Sunday afternoon.

TNZ018-041-043-045-047-072-074-087-VAZ002-150945-
/O.CON.KMRX.WI.Y.0010.180415T0600Z-180415T1900Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-Wise-
Including the cities of Mountain City, Cosby, Cedar Creek, Erwin,
Roan Mountain, Cades Cove, Gatlinburg, Coker Creek, Wise, 
and Norton
942 PM EDT Sat Apr 14 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 2 AM TO 3 PM EDT SUNDAY...

* EVENT...South winds of 20 to 30 mph with gusts to 45 mph.

* TIMING...2 AM Sunday morning until 3 PM Sunday afternoon.

* IMPACTS...These winds may down trees or tree limbs, as well as 
  power lines. Loose outdoor objects should be secured. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
351 
WWUS74 KMRX 150812
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
412 AM EDT Sun Apr 15 2018

...Windy Conditions Expected Across the Higher Elevations of the
Tennessee and North Carolina Border this morning with freezing
temperatures tonight...


TNZ018-041-043-045-047-072-074-087-151900-
/O.NEW.KMRX.FZ.A.0002.180416T0400Z-180416T1400Z/
/O.CON.KMRX.WI.Y.0010.000000T0000Z-180415T1900Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Mountain City, Cosby, Cedar Creek, Erwin,
Roan Mountain, Cades Cove, Gatlinburg, and Coker Creek
412 AM EDT Sun Apr 15 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM EDT THIS
AFTERNOON...
...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY
MORNING...

The National Weather Service in Morristown has issued a Freeze
Watch, which is in effect from late tonight through Monday
morning. 

* EVENT...South winds of 20 to 30 mph with gusts to 45 mph.
  Freezing temperatures tonight.

* TIMING...2 AM Sunday morning until 3 PM Sunday afternoon.
  Freezing temperatures tonight after midnight.

* IMPACTS...These winds may down trees or tree limbs, as well as
  power lines. Loose outdoor objects should be secured. Frost and
  freeze conditions may damage sensitive vegetation. Take steps
  now to protect tender plants from the cold. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill or significantly damage crops and
other sensitive vegetation that are left unprotected.

&&

$$

VAZ002-151900-
/O.CON.KMRX.WI.Y.0010.000000T0000Z-180415T1900Z/
Wise-
Including the cities of Wise and Norton
412 AM EDT Sun Apr 15 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM EDT THIS
AFTERNOON...

* EVENT...South winds of 20 to 30 mph with gusts to 45 mph.

* TIMING...2 AM Sunday morning until 3 PM Sunday afternoon.

* IMPACTS...These winds may down trees or tree limbs, as well as 
  power lines. Loose outdoor objects should be secured. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$

NCZ060-061-151900-
/O.NEW.KMRX.FZ.A.0002.180416T0400Z-180416T1400Z/
Cherokee-Clay-
Including the cities of Murphy and Hayesville
412 AM EDT Sun Apr 15 2018

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY
MORNING...

The National Weather Service in Morristown has issued a Freeze
Watch, which is in effect from late tonight through Monday
morning. 

* EVENT...Freezing temperatures are forecast tonight.

* TIMING...After midnight tonight through Monday morning.

* IMPACTS...Frost and freeze conditions may damage sensitive 
  vegetation. Take steps now to protect tender plants from the 
  cold. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill or significantly damage crops and
other sensitive vegetation that are left unprotected.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Apr 14, 3:04 PM EDT, 15 minutes earlier.

Area forecast discussion, Apr 14, 3:04 PM EDT, 15 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
304 PM EDT Sat Apr 14 2018

.AVIATION...
VFR will slowly give way to MVFR as showers encroach upon CHA
this evening, TYS during the early morning hours, and TRI around
12Z. Gusty S/SW winds will continue, and TS is possible at the
sites.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.

&&

GC
Hazardous weather outlook, Apr 14, 3:09 PM EDT, 10 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
309 PM EDT Sat Apr 14 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-151915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
309 PM EDT Sat Apr 14 2018 /209 PM CDT Sat Apr 14 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will move into the Plateau and possibly western
parts of the valley this evening and into the overnight hours.
There will be a marginal risk of severe thunderstorms over the
western half of the forecast area. Damaging winds will be the
main threat, and an isolated tornado cannot be ruled out.

Localized flooding will also be possible especially in areas of
poor drainage.

Strong non-thunderstorm winds will be possible late tonight and
across the higher elevations and foothills. This could lead to
downed trees and localized power outages.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Storms will move into Northeast Tennessee and Southwest Virginia
on Sunday. A few of these storms will be strong to marginally
severe with damaging winds being the main threat, an isolated
tornado cannot be ruled out.

Localized flooding will also be possible especially in areas of
poor drainage.

Strong non-thunderstorm winds will be possible Sunday across the
higher elevations and foothills. This could lead to downed trees
and localized power outages.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this evening into Sunday.

Nearby

Wind Advisories in Tennessee, 2018Wind Advisories in Virginia, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.